Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 220, NWS Springfield, MO

July 20, 2015Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 20, 2015, 12:38 AM CDT for Bourbon County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2015, 12:38 AM CDT (05:38 UTC)
Expired
Jul 20, 2015, 1:30 AM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 103 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.7
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WUUS53 KSGF 200538
SVRSGF
KSC011-200630-
/O.NEW.KSGF.SV.W.0220.150720T0538Z-150720T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 AM CDT MON JUL 20 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 130 AM CDT

* AT 1237 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
  FULTON...AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  DEVON...FULTON...HAMMOND...HARDING...MAPLETON AND XENIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3803 9462 3786 9461 3787 9498 3804 9499
TIME...MOT...LOC 0538Z 267DEG 20KT 3798 9487

HAIL...0.75IN
WIND...60MPH

$$

LINDENBERG
2 follow-up statements
245 
WWUS53 KSGF 200605
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 AM CDT MON JUL 20 2015

KSC011-200630-
/O.CON.KSGF.SV.W.0220.000000T0000Z-150720T0630Z/
BOURBON KS-
105 AM CDT MON JUL 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BOURBON COUNTY UNTIL 130 AM CDT...

AT 102 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FULTON...AND
MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DEVON...FULTON...HAMMOND...HARDING AND MAPLETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3803 9462 3786 9461 3787 9498 3804 9499
TIME...MOT...LOC 0605Z 267DEG 20KT 3794 9471

HAIL...<.75IN
WIND...60MPH

$$
577 
WWUS53 KSGF 200627
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
127 AM CDT MON JUL 20 2015

KSC011-200637-
/O.EXP.KSGF.SV.W.0220.000000T0000Z-150720T0630Z/
BOURBON KS-
127 AM CDT MON JUL 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BOURBON COUNTY WILL
EXPIRE AT 130 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3803 9462 3786 9461 3787 9498 3804 9499
TIME...MOT...LOC 0627Z 267DEG 20KT 3795 9455

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 11:51 PM CDT, 47 minutes earlier.

Area forecast discussion, Jul 19, 11:51 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1151 PM CDT Sun Jul 19 2015

.SHORT TERM...(This Evening through Monday)
Issued at 240 PM CDT SUN JUL 19 2015

A mid level impulse is currently moving across the northern part
of Missouri. An outflow boundary is currently located across
central Missouri near the Highway 54 corridor from earlier
convection. Elsewhere temperatures are in the lower 90s and the
heat index is between the upper 90s to 104 currently.

Short term models indicate the potential for a few showers and
storms to redevelop near that boundary across central Missouri
later this evening and overnight. This convection potential may
get a little help from the low level jet that will develop
tonight. The rest of the area should stay mostly dry and quiet tonight.

Have extended a portion of the heat advisory for tomorrow for
areas across southern Missouri and extreme southeast Kansas...mainly
south of the Highway 54 corridor. This is where most of the day
will be quiet weather and the warmest temperatures on Monday. More
clouds and scattered convection potential across central Missouri
will keep temperatures a tad bit cooler.

.LONG TERM...(Monday Night through Sunday)
Issued at 240 PM CDT SUN JUL 19 2015

A decent shortwave will begin to move into the area Monday evening
from the west. This will be the first of several opportunities
this week of widespread rainfall and thunderstorms. There may be
enough instability and wind shear for some large hail potential
and damaging wind gusts area wide with the best potential across
central and eastern Missouri. A frontal boundary will also slowly
meandering its way southward and kinda just hang out for a couple
of days across extreme southern Missouri.

Another wave will move along the mid level flow and across the
front on Tuesday afternoon and Tuesday night. This feature will
bring another good chance for showers and storms. PW values for
Monday night through Wednesday night will be between 2.0 and 2.25
inches which is rather on the high side again. This will mean that
convection will be efficient rain producers and heavy rainfall
will be possible. There will be widespread 1 to 3 inches of
rainfall expected through the middle of the week with isolated
higher amounts possible across southern Missouri. We will have to
look at the possibility of a Flash Flood Watch for a portion of the
area as confidence increases on this situation.

Temperatures will be cooler for the middle of the week with the
cloud cover and rain chances in the area. The upper level ridge
tries to rebuild itself across western Texas by the end of the
week. This may put the Missouri Ozarks in a slight northwest flow
around the upper level ridge. We will have to keep slight chances
of thunderstorms in the forecast through the end of the week with
this setup. Temperatures will warm back up to near seasonable
levels.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1146 PM CDT SUN JUL 19 2015

For the KSGF/KJLN/KBBG tafs: Scattered thunderstorms will occur
along a front that lies just north of the area and will need to
monitor closely. Otherwise vfr conditions are expected for much of
the taf period. The front will sag south into the area late in the
taf period and will cover with showers and vicinity thunder for
now for the last few hours of the taf period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 7 PM CDT Monday FOR MOZ070-071-077>083-
     088>098-101>106.

KS...HEAT ADVISORY until 7 PM CDT Monday FOR KSZ097-101.

&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...DSA
Hazardous weather outlook, Jul 19, 11:46 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 PM CDT SUN JUL 19 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210500-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1146 PM CDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED TO CONTINUE TO BE
POSSIBLE TONIGHT...MAINLY IN COUNTIES ALONG AND NORTH OF A LINE
FROM FORT SCOTT KANSAS TO SALEM MISSOURI. THERE WILL BE A RISK
FOR ISOLATED WIND GUSTS UP TO 60 MPH...ONE INCH HAIL...FREQUENT
LIGHTNING...AND BRIEF DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL REMAIN POSSIBLE AT TIMES FROM MONDAY THROUGH
THE MIDDLE OF THE WEEK. THERE IS A MARGINAL SEVERE THUNDERSTORM
RISK MONDAY AND ACROSS SOUTHERN MISSOURI TUESDAY. ISOLATED WIND
GUSTS UP TO 60 MPH WILL BE THE PRIMARY RISK BOTH DAYS.

WITH MULTIPLE ROUNDS OF THUNDERSTORMS POSSIBLE MONDAY NIGHT
THROUGH THE MIDDLE OF THE WEEK...HEAVY RAINFALL AND FLOODING WILL
BE POSSIBLE.

AFTERNOON HEAT INDEX VALUES IN THE 100 TO 105 DEGREE RANGE WILL
AGAIN BE POSSIBLE MONDAY WITH VALUES AGAIN APPROACHING
100 DEGREES
BY THE END OF THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Jul 19, 6:58 PM CDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT SUN JUL 19 2015

MOZ058-071-200030-
MARIES MO-PHELPS MO-
658 PM CDT SUN JUL 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHELPS AND SOUTHERN
MARIES COUNTIES UNTIL 730 PM CDT...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BRINKTOWN...OR 16 MILES
NORTHWEST OF ROLLA...MOVING EAST AT 15 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BRINKTOWN AND NORTHWYE.

INTERSTATE 44 BETWEEN MILE MARKERS 184 AND 192 WILL ALSO BE IMPACTED
BY THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3796 9166 3802 9215 3815 9212 3809 9163
TIME...MOT...LOC 2358Z 282DEG 15KT 3804 9203

DSA
Special weather statement, Jul 20, 12:11 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 AM CDT MON JUL 20 2015

KSZ073-200545-
BOURBON KS-
1211 AM CDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOURBON COUNTY UNTIL
1245 AM CDT...

AT 1209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR XENIA...OR 15 MILES SOUTHWEST OF MOUND
CITY...MOVING EAST AT 20 MPH. WINDS AROUND 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE DEVON...FORT SCOTT...FULTON...HAMMOND...
HARDING...MAPLETON AND XENIA.

PEOPLE IN NORTHERN BOURBON COUNTY...INCLUDING FULTON...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3803 9461 3783 9461 3786 9507 3803 9507
TIME...MOT...LOC 0511Z 264DEG 18KT 3799 9502

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:11 AM CDTSpecial Weather StatementSGFBourbon34 min
Jul 20, 1:26 AM CDTAreal Flood AdvisorySGFBourbon6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.